Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 72, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Nov 23, 2004, 1:07 PM CST for Montgomery County, San Jacinto County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 23, 2004, 1:07 PM CST (19:07 UTC)
- Expired
- Nov 23, 2004, 1:45 PM CST
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 23, 1:10 PM CST | TORNADO | 1 E Cut And Shoot, TX | PUBLIC REPORT OF A TORNADO. TREES DOWN. |
| Nov 23, 1:55 PM CST | TORNADO | N Lake Livingston Dam, TX | REPORT OF A TORNADO ON THE EDGE OF LAKE LIVINGSTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 9:45 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 231907
TORHGX
TXC339-407-231945-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
106 PM CST TUE NOV 23 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
MONTGOMERY COUNTY IN SOUTHEAST TEXAS
SAN JACINTO COUNTY IN SOUTHEAST TEXAS
* UNTIL 145 PM CST
* AT 102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO
WAS LOCATED NEAR CUT AND SHOOT...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLDSPRING...
LAKE LIVINGSTON DAM...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON
FOR SOUTHEAST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300
PM CST TUESDAY AFTERNOON FOR SOUTHEAST TEXAS.
LAT...LON 3066 9510 3068 9507 3063 9502 3058 9502
3056 9495 3045 9505 3036 9517 3033 9517
3023 9527 3035 9542 3070 9513
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 23, 9:50 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Nov 23, 9:50 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 950 AM CST TUE NOV 23 2004 .DISCUSSION... SENT OUT ANOTHER ZONE UPDATE TO INCLUDE ALL ZONES IN A TORNADO WATCH. WATCH NUMBERS 883 AND 884 IN EFFECT UNTIL 3 PM. 46 && .PREV DISCUSSION... UPDATED THE ZONES TO INCLUDE TORNADO WATCH NUMBER 883 VALID UNTIL 3 PM THIS AFTERNOON. WILL LIKELY HAVE OTHER WATCHES LATER THIS MORNING INTO THE AFTERNOON. 46 && .PREV DISCUSSION... CONVECTION HAS DECREASED IN COVERAGE CONSIDERABLY THE LAST HOUR OR SO OVER CWFA. HOWEVER...CONVECTION STARTING TO FLARE UP JUST WEST OF CWFA WHILE PROPAGATING TOWARD OUR WESTERN ZONES. LOW LEVEL MOISTURE POOLING STILL CONTINUING OVER COASTAL ZONES WITH WHERE WEAK TROUGHING IS EVIDENT. BASED ON DEWPOINTS...IT APPEARS THAT A WARM FRONTAL BOUNDARY IS STILL OVER THIS AREA WHILE ANOTHER WARM FRONT IS DEVELOPING JUST NORTHWEST OF OUR CWFA. STRONG UPPER LOW APPROACHING WEST TEXAS EARLY THIS MORNING. UPPER FLOW BECOMING MORE DIFFLUENT AS THIS LOW MOVES CLOSER TO OUR REGION. STRONG DIVERGENT FIELD WILL BE OVER OUR REGION TODAY AND THIS EVENING. SOUTHERLY LOW LEVEL JET INCREASING TO 35 KTS LATE TODAY. K INDEX VALUES NEAR MID 30S (C) JUST EAST OF DRY PUNCH. INCREASING SHEAR WILL GIVE OUR REGION A MODERATE RISK OF SEVERE WEATHER (SEE SWODY1). WE SHALL EXTEND THE FLASH FLOOD WATCH (AREAWIDE) THROUGH 9 PM THIS EVENING. THIS PROBABLY WILL BE ADJUSTED LATER TODAY. VEERING LOW LEVEL FLOW EVENTUALLY WILL BECOME WESTERLY AFTER MIDNIGHT BEHIND CONVECTIVE BANDS THAT ARE EXPECTED TO DEVELOP. COLD AIR ADVECTION AND DRYING WILL BE EVIDENT ON WEDNESDAY WITH OVERNIGHT LOWS DROPPING TO BELOW SEASONAL VALUES THURSDAY MORNING. HIGH PRESSURE CENTER MOVING TO SE CONUS FRIDAY WILL RESULT IN AN ONSHORE FLOW AND CONSEQUENT MOISTENING AT LOWER LEVELS (AS PER GFS). HOWEVER...SW FLOW AT BOUNDARY LAYER WILL KEEP DEEPER MOISTURE TO COASTAL WATERS HENCE WE EXPECT ONLY LOW POPS (MAINLY CONFINED TO COASTAL REGION) LATE FRIDAY AND INTO EARLY SATURDAY). NEXT FRONT IS EXPECTED TO MOVE ACROSS CWFA LATE SATURDAY. HIGH PRESSURE BEHIND THIS FRONT WILL EVENTUALLY SHIFT TO EAST OF REGION EARLY NEXT WEEK. GFS INDICATE COASTAL TROUGH DEVELOPING DURING THAT PERIOD WITH SOUTHWEST FLOW ALOFT. 37/42/38/45 && .MARINE... SURFACE PRESSURE GRADIENT WILL TIGHTEN TODAY AS THE STRONG STORM SYSTEM STRENGTHENS TO OUR WEST. ANTICIPATE WINDS REACHING ADVISORY CRITERIA OVER THE 00-60 NM GULF WATERS AND REACHING CAUTION CRITERIA IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING WITH A COLD FRONT THAT WILL MOVE INTO THE COASTAL WATERS TONIGHT...AND SPECIAL MARINE WARNINGS WILL PROBABLY BE REQUIRED AS THIS LINE MOVES ON THROUGH. WILL LIKELY HAVE WINDS AT ADVISORY LEVELS FOR ALL WATERS ON WEDNESDAY BEHIND THE FRONT...AND THEN THE WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY NIGHT OR EARLY THURSDAY AS THE FRONT MOVES WELL TO THE EAST AND HIGH PRESSURE SETTLES INTO THE STATE. 42 && .AVIATION... ONE MORE MESSY DAY FOR THE AVIATION COMMUNITY. SHOWERS AND A FEW THUNDERSTORMS HAVE BEGUN TO DEVELOP AGAIN TO THE WEST AND ARE MOVING RAPIDLY TO THE NORTHEAST TOWARD SOUTHEAST TEXAS. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AT THE AIRPORTS THROUGH AROUND 24/06-08Z. STRONG GUSTY WINDS COULD BE FOUND IN SOME OF THE STRONGER THUNDERSTORMS...MOST LIKELY THIS AFTERNOON AND THIS EVENING. 42 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 73 53 60 38 60 / 90 60 05 00 00 HOUSTON (IAH) 77 57 65 42 60 / 80 80 05 00 00 GALVESTON (GLS) 78 61 70 49 60 / 80 80 05 00 00 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR ALL COUNTIES AND ADJACENT COASTAL WATERS UNTIL 3 PM. FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 9 PM. SCA 00-60 NM WATERS. SCEC BAYS. &&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 AM CST TUE NOV 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 455 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST... AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED... ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD THREAT. AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD AND SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Nov 23, 8:53 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 853 AM CST TUE NOV 23 2004 TXZ163-164-176-177-195>199-210>212-232100- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON- MONTGOMERY-TRINITY-WALKER-WALLER-WASHINGTON- 853 AM CST TUE NOV 23 2004 ...TORNADO WATCH 883 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN... BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...MADISON... MONTGOMERY...TRINITY...WALKER...WALLER...AND WASHINGTON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 9:44 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 944 AM CST TUE NOV 23 2004 GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON- LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 944 AM CST TUE NOV 23 2004 ...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON... LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL OUT TO 20 NM. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 6:13 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 22, 8:15 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 22, 10:22 PM CST | Flash Flood Warning | HGX | Harris | 3 hr |
| Nov 22, 10:38 PM CST | Flash Flood Warning | HGX | Colorado, Fort Bend, Wharton | 3 hr |
| Nov 23, 1:14 AM CST | Flash Flood Warning | HGX | Fort Bend, Harris | 2 hr |
| Nov 23, 8:15 AM CST | Special Marine Warning | HGX | 60 min | |
| Nov 23, 9:26 AM CST | Special Marine Warning | HGX | 64 min | |
| Nov 23, 9:52 AM CST | Severe Thunderstorm Warning | HGX | Galveston | 38 min |
| Nov 23, 10:24 AM CST | Special Marine Warning | HGX | 96 min | |
| Nov 23, 11:19 AM CST | Tornado Warning | HGX | Chambers, Galveston | 26 min |
| Nov 23, 12:24 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 36 min |
| Nov 23, 12:46 PM CST | Severe Thunderstorm Warning | HGX | Madison | 59 min |
| Nov 23, 1:00 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 30 min |
| Nov 23, 1:24 PM CST | Severe Thunderstorm Warning | HGX | Houston | 51 min |
| Nov 23, 1:46 PM CST | Tornado Warning | HGX | Austin, Polk, San Jacinto, Washington | 44 min |
| Nov 23, 1:53 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 1:56 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 49 min |
| Nov 23, 2:23 PM CST | Severe Thunderstorm Warning | HGX | Houston | 37 min |
| Nov 23, 2:35 PM CST | Severe Thunderstorm Warning | HGX | Washington | 40 min |
| Nov 23, 2:37 PM CST | Tornado Warning | HGX | Chambers, Harris, Liberty | 38 min |
| Nov 23, 2:44 PM CST | Severe Thunderstorm Warning | HGX | Grimes | 46 min |
| Nov 23, 2:46 PM CST | Tornado Warning | HGX | Trinity | 29 min |
| Nov 23, 2:49 PM CST | Tornado Warning | HGX | Washington | 26 min |
| Nov 23, 2:56 PM CST | Tornado Warning | HGX | Waller | 34 min |
| Nov 23, 3:02 PM CST | Flash Flood Warning | HGX | Washington | 3 hr |
| Nov 23, 3:02 PM CST | Tornado Warning | HGX | Grimes | 43 min |
| Nov 23, 3:13 PM CST | Tornado Warning | HGX | Montgomery, Walker | 47 min |
| Nov 23, 3:14 PM CST | Tornado Warning | HGX | Trinity | 31 min |
| Nov 23, 3:15 PM CST | Tornado Warning | HGX | Liberty | 15 min |
| Nov 23, 3:17 PM CST | Flash Flood Warning | HGX | Grimes, Montgomery, Walker | 3 hr |
| Nov 23, 3:24 PM CST | Tornado Warning | HGX | Harris, Liberty | 51 min |
| Nov 23, 3:44 PM CST | Severe Thunderstorm Warning | HGX | Polk | 46 min |
| Nov 23, 3:58 PM CST | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 62 min |
| Nov 23, 3:59 PM CST | Tornado Warning | HGX | Harris, Montgomery | 31 min |
| Nov 23, 4:21 PM CST | Flash Flood Warning | HGX | Trinity | 3 hr |
| Nov 23, 4:31 PM CST | Tornado Warning | HGX | Liberty | 44 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.